Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 396, NWS Goodland, KS

July 27, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2016, 3:40 PM MDT for Kit Carson County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 3:40 PM MDT (21:40 UTC)
Expired
Jul 27, 2016, 4:30 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KGLD 272140
SVRGLD
COC063-272230-
/O.NEW.KGLD.SV.W.0396.160727T2140Z-160727T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 430 PM MDT

* AT 339 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
  ARRIBA...OR 6 MILES WEST OF FLAGLER...AND IS NEARLY STATIONARY.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLAGLER.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
404.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3913 10316 3917 10315 3940 10316 3940 10313
      3931 10289 3906 10292 3906 10316 3907 10317
      3912 10316
TIME...MOT...LOC 2139Z 343DEG 3KT 3929 10319 

HAIL...1.50IN
WIND...60MPH
 
$$

JN
2 follow-up statements
014 
WWUS53 KGLD 272150
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT WED JUL 27 2016

COC063-272230-
/O.CON.KGLD.SV.W.0396.000000T0000Z-160727T2230Z/
KIT CARSON CO-
350 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN KIT CARSON COUNTY...

AT 350 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ARRIBA...OR 6 MILES WEST OF FLAGLER...AND IS NEARLY STATIONARY.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLAGLER.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
404.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3913 10316 3917 10315 3940 10316 3940 10313
      3931 10289 3906 10292 3906 10316 3907 10317
      3912 10316
TIME...MOT...LOC 2150Z 343DEG 3KT 3928 10319 

HAIL...1.50IN
WIND...60MPH
 
$$

JN
240 
WWUS53 KGLD 272216
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT WED JUL 27 2016

COC063-272230-
/O.CON.KGLD.SV.W.0396.000000T0000Z-160727T2230Z/
KIT CARSON CO-
416 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN KIT CARSON COUNTY...

AT 416 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
ARRIBA...OR 6 MILES WEST OF FLAGLER...AND IS NEARLY STATIONARY.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLAGLER.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
399.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3913 10316 3917 10315 3934 10315 3932 10309
      3923 10292 3906 10292 3906 10316 3907 10317
      3912 10316
TIME...MOT...LOC 2216Z 343DEG 3KT 3926 10318 

HAIL...1.50IN
WIND...60MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:53 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 27, 1:53 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
153 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 147 PM MDT Wed Jul 27 2016

The short term forecast focus will be on the possibility of
thunderstorms across the central high plains region from late this
afternoon through tonight and again Thursday afternoon into Thursday
night.

The Central High Plains region remains under an increasingly
northwest flow aloft with the upper level high pressure area over
the southern Great Basin region and a trough over the Mississippi
valley region deepening in response to a series of short wave trough
moving through the upper flow into the central plains.  These waves
will continue to track through the forecast area both this evening
and again on Thursday afternoon and evening.  This is favorable
timing for thunderstorm enhancement this evening and tomorrow
afternoon.  While the possibility for isolated severe thunderstorms
exists this evening, there is a stronger possibility of severe
storms on Thursday as there will be better moisture and shear
available for storms to work with. Supercell thunderstorms are
possible late in the day, likely continuing into Thursday night.

.LONG TERM...(Thursday night through Wednesday)
Issued at 147 PM MDT Wed Jul 27 2016

The extended period will start with a ridge in the western CONUS and
a trough in the eastern CONUS. This will bring an upper level
northwest flow over the CWA Thursday evening through late Friday
night/early Saturday morning. Come Saturday, the trough will begin
to push east and the ridge will move over the CWA.

Thursday night will have the greatest potential for storms across
the region. There is a mid-level shortwave that will move over the
CWA from the late afternoon through the overnight hours which will
help with lift. That, in combination with favorable instabilty
factors of: MUCAPEs 2500-3500 J/kg, effective bulk shear around 55-
65 kts, dew points around 55-65 degrees Fahrenheit and lapse rates
at 7+ C/km; will create a favorable environment for storms to
develop. Large hail and damaging winds are possible where supercells
develop; an isolated tornado or two can not be ruled out.
Based off the current model runs the GFS and NAM differ slightly on
location of the strongest storm potential, yet timing are very
similar. The NAM has the majority of the CWA under a higher
potential for severe storms, whereas the GFS has the severe
potential more in the eastern half of the CWA. This differs slightly
from the 06Z run of the GFS; so time will tell where the strongest
storms will develop.

Friday, another round of storms is possible but does not look as
severe of a threat as Thursday. The trough begins to push further
south and east, so the strongest storm potential looks to be south
and southeast of the CWA. The current NAM model run shows the region
to be dry Friday but the GFS and European have precipitation
potential in the late afternoon into the evening, with the GFS
keeping PoP chances into the overnight hours. Instability factors do
not look impressive, with MUCAPEs only abound 1000-2000 J/kg and
weak lapse rates and effective bulk shear.

Saturday through Wednesday, look to be fairly similar in upper level
pattern and precipitation potential. The region will be impacted by
a ridge but each day, excluding Sunday which is expected to be dry,
mid-level shortwaves move through the general flow and could
potentially help initiate some isolated storms. Moisture from the
Gulf of California and Arizona will potentially make its way up into
the region each afternoon and evening, which will be the main source
of moisture. As the end of the extended period approaches, the GFS
and European start to differ slightly on upper level pattern. The
GFS has the region still impacted by a more amplified ridge with a
trough skimming the northwest states and the European has more of a
zonal flow over the region with the trough skimming the north
central states. Overall, the model differences don't seem to be
making a major impact on the CWA at this time, but will be keeping
an eye on it as the middle of next week approaches.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1138 AM MDT Wed Jul 27 2016

Ongoing thunderstorm in MCK as of the TAF issuance was producing
heavy rain and a decrease in visibility to less than 3 miles.
However, this will be short lived as the storm continues to move
off to the southeast with VFR conditions to prevail after the
storm moves out. Will likely update the MCK TAF within the hour
once it moves out. Isolated to scattered thunderstorms will
continue around the MCK area through the afternoon and evening
hours with the possibility of storms diminishing rapidly by
06Z and through the remainder of the night. Expect thunderstorms
to return to the area beginning around mid day on Thursday with a
rapid increase in coverage after the current valid time period of
the TAF that ends at 18Z Thursday.

Expect VFR conditions to prevail at GLD with the possibility of
isolated to scattered thunderstorms between 22Z-06Z. Thunderstorms
possibility will decrease rapidly after 06Z with additional storms
expected to return rapidly after the current valid time period of
the TAF ending at 18Z on Thursday.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Jul 27, 10:41 AM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT WED JUL 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT WED JUL 27 2016 /1141 AM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF SOUTHWEST NEBRASKA. STORMS WILL BECOME SCATTERED AND
INCREASE IN INTENSITY THROUGH THE LATE AFTERNOON AND EVENING
AS THEY SPREAD ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO.
ISOLATED STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA BY THURSDAY
AFTERNOON AND WILL BECOME NUMEROUS THROUGH THE EVENING AND
OVERNIGHT HOURS. MANY OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES POSSIBLE.
LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 27, 1:57 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM CDT WED JUL 27 2016

KSZ042-272045-
WICHITA KS-
257 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
345 PM CDT...

AT 257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MODOC. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI...LYDIA AND MARIENTHAL.

LAT...LON 3847 10143 3855 10113 3827 10113 3826 10142
TIME...MOT...LOC 1957Z 243DEG 0KT 3840 10120

LOCKHART
Local storm report, Jul 27, 2:19 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             8 SSW MARIENTHAL        38.39N 101.27W
07/27/2016  E1.75 INCH       WICHITA            KS   PUBLIC

            HAIL COVERING GROUND, TORRENTIAL RAINFALL WITH WATER
            RUNNING DOWN THE ROAD. HAD BEEN OCCURING FOR 10 MIN
            BEFORE THE REPORT.

&&

CLT
Local storm report, Jul 27, 2:28 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     FLASH FLOOD      8 SSW MARIENTHAL        38.38N 101.27W
07/27/2016                   WICHITA            KS   PUBLIC

            WATER RUNNING OVER AND DOWN ROADWAY.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:00 PM MDTSpecial Weather StatementGLDYuma15 min
Jul 26, 6:13 PM MDTSpecial Weather StatementGLDCheyenne17 min
Jul 26, 6:15 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jul 26, 6:31 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma44 min
Jul 26, 7:15 PM MDTSpecial Weather StatementGLDLincoln15 min
Jul 26, 7:25 PM MDTSpecial Weather StatementGLDCheyenne20 min
Jul 26, 7:46 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 26, 8:01 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 26, 11:16 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 27, 4:27 PM MDTSevere Thunderstorm WarningGLDKit Carson23 min
Jul 27, 4:41 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
Jul 27, 5:13 PM MDTSpecial Weather StatementGLDLincoln47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.